Missouri, 2004

Hail and Damaging Wind in Missouri, July 10, 2004

July 10, 2004 · NWS EAX · 4 events in 3 counties and zones

3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 10, 2:25 PM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 10, 2:25 PM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
325 PM CDT SAT JUL 10 2004

.DISCUSSION...

ACROSS THE NATION TODAY...A BROAD RIDGE REMAINS THE DOMINATE FEATURE
ACROSS THE CENTRAL MIDWEST. THE SHORTWAVE THAT SPARKED THE OVERNIGHT
CONVECTION IN NEBRASKA IS PUSHING INTO IOWA THIS AFTERNOON...WHILE
ANOTHER LITTLE SHORT WAVE...THAT WILL FOCUS TONIGHTS WEATHER...CAN
BE SEEN MOVING EAST THROUGH WYOMING. OTHERWISE A SURFACE
BOUNDARY...THAT WAS ALONG HIGHWAY 36 THIS MORNING...HAS LIFTED INTO
EXTREME SOUTHERN IOWA.

MCS IS EXPECTED TO DEVELOP OVER WESTERN NEBRASKA TONIGHT. CORFIDI
VECTORS AND 1000-500MB THICKNESS FIELD SUGGESTS SYSTEM WILL
BASICALLY MOVE EAST...DEVELOPING SOUTH/SOUTHEAST DOWN THE THETA-E
RIDGE AND LOW LEVEL JET AXIS. MODELS PROG THE JET AXIS TO VEER
OVERNIGHT...WITH CORFIDI VECTORS WEAKENING. EXPECT MCS TO REALLY
SLOW DOWN ON THE SOUTH SIDE...WITH SOME BACK-BUILDING BY THE TIME IT
GETS NEAR THE FORECAST AREA. PRECIPITABLE WATER VALUES ARE PROGGED
AROUND 1.5 INCHES. HPC AND MODEL QPF IS REAL CLOSE TO FLASH FLOOD
GUIDANCE. HAVE OPTED TO ISSUE A FLOOD WATCH FOR EXTREME NORTHWEST
MISSOURI FOR THE MIDNIGHT TO 11 AM TIME FRAME. THIS MATCHES UP WELL
WITH SURROUNDING OFFICES. EXPECT PRECIP TO GRADUALLY WEAKEN AS IT
MOVES EAST SUNDAY MORNING...WITH BRUNT OF THE MCS NORTH OF THE
FORECAST AREA BY THAT TIME.

FOR SUNDAY...THE CLOUD COVER LEFT OVER FROM MCS EXPECTED OVERNIGHT
SHOULD MODERATE TEMPS ALONG THE MISSOURI/IOWA BORDER A LITTLE...BUT
FOR LOCATIONS FARTHER SOUTH LOW 90S WILL BE ON TAP. MONDAY LOOKS TO
BE OUR HOTTEST DAY FOR THE FORESEEABLE FUTURE. TEMPERATURES IN THE
LOWER TO MID 90S IN COMBINATION WITH DEW POINTS RANGING AROUND 70
WILL PUSH THE HEAT INDEX INTO THE 100 TO 105 DEGREE RANGE...JUST SHY
OF ADVISORY CRITERIA.

FOR THE LAST HALF OF THE FORECAST THE DOMINATING BROAD NORTH
AMERICAN RIDGE WILL TRANSITION INTO A MORE AMPLIFIED WEST COAST
RIDGE/EAST COAST TROUGH PATTERN....ALLOWING FOR A SLIGHTLY COOLER
NORTHWEST FLOW TO PREVAIL ACROSS THE LOWER MISSOURI RIVER VALLEY FOR
THE LAST HALF OF THE WEEK. SO FAR THE MID RANGE MODELS HAVE BEEN IN
FAIRLY GOOD AGREEMENT ON THIS EXPECTED TRANSITION. THE ONE NOTABLE
CHANGE IS THAT THE EAST COAST TROUGH IS NOW PROGGED TO DIG A LITTLE
DEEPER/FASTER. AS THE EAST COAST TROUGH DEEPENS A LITTLE FRONTAL
BOUNDARY NOW APPEARS LIKELY TO MOVE THROUGH NORTHERN MISSOURI DURING
THE DAY TUESDAY. EXPECTATIONS ARE THAT FROPA ALONG WITH DIURNAL
HEATING COULD DESTABILIZE CONDITIONS JUST ENOUGH IN NORTH CENTRAL
AND NORTHEAST MISSOURI FOR SOME CONVECTION...HENCE THE ADDITION OF
CHANCE POPS FOR TUESDAY TO THOSE AREAS. OTHERWISE...WITH THE
NORTHWEST FLOW I HAVE KNOCKED TEMPS DOWN A LITTLE FOR THE LAST HALF
OF THE WORK WEEK...AND REMOVED POPS FROM WEDNESDAY NIGHT AND
THURSDAY AS SLIGHTLY COOLER HIGH PRESSURE WILL BE IN PLACE.

NRR/CUTTER

&&

.PREV DISCUSSION...

255 AM...
MEAN ANTICYCLONIC FLOW ALOFT IN PLACE ACROSS CENTRAL CONUS PER EARLY
MORNING WATER VAPOR IMAGERY AND UPPER AIR ANALYSIS. WEAK SHORTWAVE
TROUGH NOTED OVER MID MS RIVER VALLEY...WHILE UPSTREAM SHORTWAVE
ALSO NOTED ACROSS EASTERN WY. CONVECTION CONTINUES TO FIRE ACROSS
FAR EASTERN CO/WESTERN NE AHEAD OF THIS FEATURE. AT THE
SURFACE...FRONTAL BOUNDARY CURRENTLY EXTENDING ROUGHLY ALONG HIGHWAY
36 CORRIDOR ACROSS NORTHERN MO. A FEW SHOWERS/THUNDERSTORMS
DEVELOPED ALONG THIS BOUNDARY ACROSS NORTHEASTERN MO DURING THE
EVENING HOURS...BUT HAVE DIMINISHED DURING THE LATE EVENING AND
OVERNIGHT HOURS...AS MS VALLEY SHORTWAVE PULLS EAST OF THE REGION.

WILL LIKELY SEE MID/HIGH CLOUDS ACROSS CWA DURING THE MORNING
HOURS...ASSOCIATED WITH ONGOING CONVECTION ACROSS HIGH PLAINS.
HOWEVER DONT EXPECT THESE CLOUDS TO HAVE MUCH EFFECT ON DIURNAL
HEATING. SURFACE FRONT PROGGED TO LIFT NORTHWARD INTO IA THIS
AFTERNOON...AND WITHOUT CONVECTION TO INHIBIT NORTHWARD MOVEMENT OF
BOUNDARY THIS SEEMS REASONABLE. GOING TEMPS LOOK TO BE IN THE
BALLPARK...AND IT LOOKS AS IF MCI WILL CHALLENGE THE 90 DEGREE MARK
FOR THE FIRST TIME THIS YEAR. ETA FORECAST SOUNDINGS INDICATE LITTLE
IF ANY CONVECTIVE INHIBITION ACROSS FORECAST AREA THIS AFTERNOON.
CONVECTIVE TEMPS LOOK TO BE IN THE LOW 90S...AND WITHOUT ANY
BOUNDARIES/AREAS OF CONVERGENCE TO FOCUS CONVECTION ON...DONT PLAN
TO INCLUDE CHANCE POPS...ALTHOUGH CANT RULE OUT ISOLATED
THUNDERSTORMS IF CONVECTIVE TEMPS CAN BE REACHED.

WY SHORTWAVE PROGGED TO TRAVERSE RIDGE AXIS ACROSS NORTHERN PLAINS
THIS AFTERNOON/EVENING. EXPECT CONVECTION TO FIRE ACROSS CENTRAL NE
DURING THE LATE AFTERNOON/EVENING...THEN ORGANIZE INTO MCS
OVERNIGHT. CORFIDI VECTORS AND 850-300MB THICKNESS CONTOURS SUGGEST
THIS FEATURE SHOULD HAVE AT LEAST SOME SOUTHWARD PROPAGATION...AND
HAVE GONE AHEAD AND INTRODUCED CHANCE POPS ACROSS FAR NORTHEAST
KS/NORTHWEST MO AFTER MIDNIGHT...ALTHOUGH BULK OF CONVECTION
EXPECTED TO REMAIN NORTH ALONG INTERSTATE 80 CORRIDOR. POTENTIAL
WILL EXIST FOR DAMAGING WINDS ACROSS FAR NORTHWEST MO IF MCS IS ABLE
TO DEVELOP WELL ORGANIZED COLD POOL...WHICH WOULD LIKELY BE REQUIRED
IF COMPLEX IS TO PROPAGATE THIS FAR SOUTHWARD.

SEAMAN

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.MO...FLOOD WATCH NORTHWEST OF A LINE FROM MOUND CITY MISSOURI TO
GRANT CITY FROM MIDNIGHT TONIGHT UNTIL 11 AM CDT SUNDAY.
Hazardous weather outlook, Jul 10, 11:44 AM CST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1244 PM CDT SAT JUL 10 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT ACROSS PORTIONS OF
EXTREME NORTHEAST KANSAS AND NORTHWEST MISSOURI...MAINLY NORTH AND
WEST OF AN ATCHISON KANSAS TO BETHANY MISSOURI LINE. DAMAGING WINDS
AND HEAVY RAIN WILL BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS MAY BE ONGOING ACROSS NORTHERN MISSOURI SUNDAY
MORNING. DAMAGING WINDS AND HEAVY RAIN ARE POSSIBLE WITH THIS
ACTIVITY...BEFORE IT WEAKENS BY MID TO LATE MORNING.

THUNDERSTORMS ARE AGAIN POSSIBLE...MAINLY ACROSS NORTHEAST MISSOURI
ON TUESDAY...AND ACROSS MUCH OF THE OUTLOOK AREA LATE WEDNESDAY. AT
THIS TIME...NO SEVERE WEATHER IS EXPECTED WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT TONIGHT THROUGH
SUNDAY MORNING...MAINLY NORTH AND WEST OF AN ATCHISON KANSAS TO
BETHANY MISSOURI LINE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

NRR

The radar

The Pleasant Hill radar (KEAX), 46 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Clay

When
July 10, 6:17 PM CST
Where
Clay County, 1 mi E of Avondale
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.167, -94.533

Hail, Clay

When
July 10, 6:30 PM CST
Where
Clay County, 1 mi E of Avondale
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.167, -94.533

Hail, Jackson

When
July 10, 6:34 PM CST
Where
Jackson County, Kansas City
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.083, -94.567

Thunderstorm Wind, Lafayette

When
July 10, 8:20 PM CST
Where
Lafayette County, 3 mi S of Mayview
Measured
62 kt (71 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.000, -93.850

Cars blown off road at Mayview exit along Interstate 70.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413668, 5413669, 5413670, 5413671.